Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 243, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2012, 3:31 PM MDT for Jackson County, Pennington County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2012, 3:31 PM MDT (21:31 UTC)
- Expired
- Aug 7, 2012, 3:52 PM MDT
- In force
- 21 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Jackson County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 57 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:42 PM MDT, 49 minutes earlier.
Area forecast discussion, Aug 7, 2:42 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 7 2012
.DISCUSSION...
A SHORT WAVE TROF IS CROSSING THE LONG WAVE RIDGE WHICH LIES JUST
WEST OF US THIS AFTERNOON TRIGGERING A FEW THUNDERSTORMS OVER THE
SOUTHERN BLACK HILLS AND SHOWERS OVER SOUTHEAST PORTIONS OF THE
AREA. THESE SHOULD CONTINUE EASTWARD...AND DIMINISH THIS
EVENING...THOUGH ONE OR TWO MAY APPORACH SEVERE LIMITS BRIEFLY DURING
THE NEXT FEW HOURS. DRY WEATHER WITH MOSTLY CLEAR SKIES WILL
DOMINATE ON WEDNESDAY INTO THURSDAY WITH STRONG RIDGING ALOFT.
MODELS BRING ANOTHER SHORT WAVE INTO THE FORECAST AREA LATE ON
THURSDAY WITH FORCING FOR SYNOPTIC SCALE ASCENT...Q VECTOR
CONVERGENCE SHOWING UP AT BOTH 500 AND 700MB. APPROACH OF SHORT
WAVE IS ALSO ACCOMPANIED BY INCREASED EASTERLY FLOW IN THE LOW
LEVELS OVER THE SOUTH DAKOTA PLAINS RESULTING IN SOME UPSLOPE.
HENCE SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE HILLS
THURSDAY NIGHT AND THEN EASTWARD EARLY FRIDAY MORNING.
MAIN CHANGES IN ONGOING FORECAST WERE TO DECREASE FORECAST MAX
TEMPS A FEW DEGREES BOTH WEDNESDAY AND THURSDAY. 12Z NAM MOS IS
10F OR MORE WARMER THAN 12Z GFS. ECMWF MOS FROM LAST NIGHT IS
CLOSER TO THE NAM...BUT A BIT COOLER. GIVEN RECENT TRENDS AND THE
ECMWF FORECAST...THE GFS LOOKS TOO LOW SO I WENT WITH SOMETHING
CLOSER TO THE NAM BUT TRIMMED A BIT. ALSO INCREASED THE WINDS ON
THURSDAY AS UPPER TROF APPROACHES...THIS WELL SHOWN BY NAM.
EXTENDED...FRIDAY THROUGH MONDAY. MEAN UPPER RIDGE REMAINS OVER THE
WESTERN CONUS THROUGH THE EXTENDED PERIOD RESULTING IN A NORTHWEST
FLOW PATTERN FOR THE AREA. SEVERAL SHORTWAVES WILL PUSH THROUGH THE
RIDGE...BRINGING A CHANCE/SLIGHT CHANCE OF THUNDERSTORMS OVER
VARIOUS PARTS OF THE AREA EACH DAY. AN UPPER TROF WILL CROSS THE
FORECAST AREA FRIDAY NIGHT/SATURDAY MORNING...HOWEVER IT DEEPENS
OVER THE EASTERN DAKOTAS...LEADING TO A GREATER CHANCE OF STORMS
EAST. ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.
&&
.AVIATION...18Z TAF UPDATE
ISOLD SHOWERS AND THUNDERSTORMS OVER CENTRAL SD WILL SHIFT EAST OF
THE AREA LATE THIS AFTERNOON. SHOWERS/STORMS OVER THE SOUTHERN BLACK
HILLS WILL DISSIPATE BY EARLY EVENING. LITTLE TO NO VIS/CIG
RESTRICTIONS ARE EXPECTED...THOUGH VARIABLE AND GUSTY WINDS ARE
POSSIBLE WITH ANY SHOWER/STORM. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGH WEDNESDAY MORNING.
&&
.FIRE WEATHER...RED FLAG CONDITIONS WILL PERSIST THROUGH EARLY
EVENING ACROSS THE PLAINS OF NORTHEAST WYOMING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
&&
SHORT TERM...BARBER
LONG TERM....15
AVIATION...15Hazardous weather outlook, Aug 7, 6:18 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 618 AM MDT TUE AUG 7 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 618 AM MDT (718 AM CDT) TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS AREA TODAY. THESE STORMS WILL EXIT EAST OF THE AREA THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW STORMS MAY PRODUCE GUSTY WINDS AND DRY LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS VARYING PARTS OF THE AREA. ALTHOUGH SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 7, 12:59 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT TUE AUG 7 2012
SDZ029-030-074-071930-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1259 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 130
PM MDT...
AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLUE BELL...OR 10 MILES SOUTHEAST OF
DOWNTOWN CUSTER...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WIND CAVE VISITORS CENTER...
FAIRBURN...
BUFFALO GAP...
&&
LAT...LON 4369 10309 4349 10308 4348 10337 4363 10366
4385 10345
TIME...MOT...LOC 1859Z 305DEG 16KT 4367 10343
RUDGELocal storm report, Aug 7, 1:46 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 2 NE PRINGLE 43.63N 103.56W
08/07/2012 E0.50 INCH CUSTER SD PUBLIC
&&
KCLARKSpecial weather statement, Aug 7, 2:42 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 242 PM MDT TUE AUG 7 2012 SDZ028-029-074-072130- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 242 PM MDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT RUSHMORE...OR 6 MILES SOUTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYSTONE... MOUNT RUSHMORE... CENTER LAKE... CUSTER PARK GAME LODGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4377 10319 4369 10340 4391 10355 4396 10347 TIME...MOT...LOC 2042Z 322DEG 17KT 4388 10346 SCHILD
Special weather statement, Aug 7, 2:47 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 247 PM MDT TUE AUG 7 2012 SDZ031-043-072130- JACKSON SD-PENNINGTON CO PLAINS SD- 247 PM MDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND NORTHWESTERN JACKSON COUNTIES UNTIL 330 PM MDT... AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SCENIC...OR 41 MILES SOUTHWEST OF PHILIP...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINNACLES RANGER STATION... CEDAR PASS... INTERIOR... MINUTEMAN MISSILE SITE... CACTUS FLAT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 117 AND 134... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4387 10256 4398 10198 4371 10169 4368 10250 TIME...MOT...LOC 2047Z 260DEG 20KT 4376 10236 SCHILD
Local storm report, Aug 7, 3:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 SE SCENIC 43.69N 102.42W
08/07/2012 E1.50 INCH PENNINGTON SD PUBLIC
&&
MESpecial weather statement, Aug 7, 3:24 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT TUE AUG 7 2012
SDZ042-044-072215-
BENNETT SD-SHANNON SD-
324 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT...
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATESLAND...OR 19 MILES WEST OF MARTIN...
MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BATESLAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4308 10230 4323 10222 4302 10151 4298 10157
4299 10212
TIME...MOT...LOC 2124Z 303DEG 19KT 4309 10207
SCHILDThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:26 PM MDT | Special Weather Statement | UNR | Custer | 64 min |
| Aug 7, 12:59 PM MDT | Special Weather Statement | UNR | Custer | 31 min |
| Aug 7, 1:13 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 44 min |
| Aug 7, 2:42 PM MDT | Special Weather Statement | UNR | Custer | 48 min |
| Aug 7, 2:47 PM MDT | Special Weather Statement | UNR | Jackson | 43 min |
| Aug 7, 3:09 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 43 min |
| Aug 7, 3:24 PM MDT | Special Weather Statement | UNR | Bennett | 51 min |
| Aug 7, 3:54 PM MDT | Special Weather Statement | UNR | Jackson | 51 min |
| Aug 7, 2:19 PM MDT | Red Flag Warning | UNR | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.